Ban Tu Wan hepatotoxicity

BMJ Case Rep. 2012 Aug 8;2012:bcr2012006438. doi: 10.1136/bcr-2012-006438.

Abstract

Medications are thought to contribute to approximately 50% of the cases of acute liver failure in the USA. This number includes some herbal medications and supplements. However, little regulatory oversight of these later substances occurs. This report describes a case of fulminant hepatic failure secondary to Ban Tu Wan (a Chinese herb). We discuss the use of this herbal supplement and the relationship to drug-induced hepatitis.

Publication types

  • Case Reports

MeSH terms

  • Abdominal Pain / chemically induced
  • Alopecia / drug therapy*
  • Arthralgia / chemically induced
  • Chemical and Drug Induced Liver Injury / diagnosis*
  • Confusion / chemically induced
  • Drugs, Chinese Herbal / adverse effects*
  • Drugs, Chinese Herbal / toxicity
  • Fatal Outcome
  • Female
  • Humans
  • Liver Failure, Acute / chemically induced*
  • Middle Aged
  • Phytotherapy / adverse effects*
  • Plant Extracts / adverse effects*
  • Plant Extracts / toxicity
  • Plants, Medicinal / adverse effects*
  • Plants, Medicinal / toxicity
  • United States

Substances

  • Drugs, Chinese Herbal
  • Plant Extracts